Alert archive / Kansas / Wind Chill Warnings in 2010

Wind Chill Warning 1, NWS Topeka, KS

January 7, 201023 counties in Kansas

NWS Topeka, KS issued this wind chill warning at Jan 7, 2010, 3:27 AM CST for 23 counties in Kansas. It took effect at Jan 7, 2010, 6:00 PM CST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2010, 3:27 AM CST (09:27 UTC)
In effect from
Jan 7, 2010, 6:00 PM CST
Expired
Jan 9, 2010, 12:34 AM CST
In force
31 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-196 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WWUS43 KTOP 070927
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
327 AM CST THU JAN 7 2010

...BLOWING AND DRIFTING SNOW WILL CONTINUE TODAY. VERY COLD WIND
CHILLS EXPECTED TODAY THROUGH SATURDAY MORNING...

KSZ008>012-020>024-026-034>040-054>056-058-059-072200-
/O.UPG.KTOP.WC.A.0001.100108T0000Z-100109T1800Z/
/O.NEW.KTOP.WC.W.0001.100108T0000Z-100109T1800Z/
/O.CON.KTOP.WW.Y.0002.000000T0000Z-100108T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
327 AM CST THU JAN 7 2010

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
SATURDAY. THE WIND CHILL WATCH IS NO LONGER IN EFFECT. A WINTER
WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WIND...SUSTAINED WINDS OF 20 TO 30 MPH WILL BE COMMON
  TODAY...WITH GUSTS AS HIGH AS 35 MPH POSSIBLE. THIS WILL LEAD TO
  BLOWING AND DRIFTING OF THE FALLEN SNOW. WINDS WILL SLACKEN TO
  10 TO 20 MPH LATE TONIGHT THROUGH FRIDAY.

* WIND CHILLS...STRONG WINDS AND FRIGID TEMPERATURES WILL PRODUCE
  WIND CHILLS OF 15 TO 35 DEGREES BELOW ZERO TODAY THROUGH
  SATURDAY MORNING.

* IMPACTS...BLOWING AND DRIFTING SNOW WILL RESULT IN REDUCED
  VISIBILITIES AND MAY CAUSE SOME ROADS TO DRIFT SHUT. THE EXTREME
  WIND CHILLS WILL BE DANGEROUS FOR ANYONE FACING MORE THAN A FEW
  MINUTES OF EXPOSURE TO THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...EXTRA
CLOTHING AND BLANKETS...AND WATER IN YOUR CAR IN CASE OF AN
EMERGENCY.

REMEMBER...A WIND CHILL WARNING MEANS HAZARDOUS WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY WITH DANGEROUSLY LOW WIND
CHILL VALUES.

&&

$$
7 follow-up statements
852 
WWUS43 KTOP 072019
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
219 PM CST THU JAN 7 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-080115-
/O.CON.KTOP.WC.W.0001.100108T0000Z-100109T1800Z/
/O.CON.KTOP.WW.Y.0002.000000T0000Z-100108T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
219 PM CST THU JAN 7 2010

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WIND CHILL WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST SATURDAY...

A WIND CHILL WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST SATURDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT
UNTIL 6 PM CST THIS EVENING. 

* WIND...SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 35
  MPH WILL PERSIST THIS AFTERNOON...RESULTING IN BLOWING AND
  DRIFTING OF THE SNOW ON THE GROUND. WIND SPEEDS WILL DIMINISH TO
  10 TO 20 MPH THIS EVENING...AND DECREASE FURTHER ON FRIDAY.

* WIND CHILLS...THE WIND WILL COMBINE WITH VERY COLD TEMPERATURES
  TO PRODUCE WIND CHILLS OF 15 TO 35 DEGREES BELOW ZERO THIS
  AFTERNOON THROUGH SATURDAY MORNING.

* IMPACTS...BLOWING AND DRIFTING SNOW WILL RESULT IN REDUCED
  VISIBILITIES AND MAY CAUSE SOME ROADS TO DRIFT SHUT. THE EXTREME
  WIND CHILLS WILL CAUSE FROSTBITE OF EXPOSED SKIN IN A SHORT PERIOD
  OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD REMAIN ALERT TO CHANGING ROAD CONDITIONS IF
TRAVELING TODAY.

IF YOU MUST GO OUTSIDE...REMEMBER THAT SEVERAL LAYERS OF CLOTHES 
WILL KEEP YOU WARMER THAN A SINGLE HEAVY COAT. A HAT IS ALSO 
IMPORTANT AS 20 PERCENT OF BODY HEAT LOSS IS THROUGH THE HEAD. 

&&

$$
343 
WWUS43 KTOP 072358
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CST THU JAN 7 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-080800-
/O.CAN.KTOP.WW.Y.0002.000000T0000Z-100108T0000Z/
/O.CON.KTOP.WC.W.0001.100108T0000Z-100109T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
558 PM CST THU JAN 7 2010

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

* TIMING...DANGEROUSLY COLD WIND CHILLS WILL AFFECT THE AREA
  BEGINNING THIS EVENING..AND WILL LAST ALL THE WAY THROUGH THE
  MORNING HOURS ON SATURDAY.

* WINDS AND TEMPERATURES...SUSTAINED WINDS OF 10 TO 20 MPH WITH
  GUSTS TO AROUND 25 MPH WILL CONTINUE THROUGH TONIGHT. THIS WILL
  COUPLE WITH BITTERLY COLD TEMPERATURES TO PRODUCE WIND CHILLS
  FROM 22 TO 32 DEGREES BELOW ZERO. WIND SPEEDS WILL DIMINISH ON
  FRIDAY AND FRIDAY NIGHT...BUT EVEN COLDER TEMPERATURES WILL
  CONTINUE TO PRODUCE DANGEROUS WIND CHILLS THROUGH SATURDAY
  MORNING.

* IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF
  EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY
  ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. SOME
  ADDITIONAL BLOWING AND DRIFTING OF SNOW WILL BE POSSIBLE TONIGHT
  PRIOR TO THE DECREASE IN WIND SPEEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A WIND CHILL WARNING MEANS HAZARDOUS WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY WITH DANGEROUSLY LOW
WIND CHILL VALUES.

&&

$$
816 
WWUS43 KTOP 080740
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
140 AM CST FRI JAN 8 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-081600-
/O.CON.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
140 AM CST FRI JAN 8 2010

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY. 

* WINDS AND TEMPERATURES...SUSTAINED WINDS OF 10 TO 20 MPH WITH
  GUSTS TO AROUND 25 MPH WILL CONTINUE INTO FRIDAY MORNING. THIS
  WILL COUPLE WITH BITTERLY COLD TEMPERATURES TO PRODUCE WIND
  CHILLS FROM 22 TO 32 DEGREES BELOW ZERO. WIND SPEEDS WILL
  DIMINISH THROUGH THE DAY FRIDAY AND INTO FRIDAY NIGHT...BUT
  EVEN COLDER TEMPERATURES WILL CONTINUE TO PRODUCE DANGEROUS WIND
  CHILLS THROUGH SATURDAY MORNING.

* IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF
  EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY
  ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. BLOWING
  AND DRIFTING OF SNOW WILL DIMINISH WITH THE WINDS FRIDAY
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING IS ISSUED WHEN THE COMBINATION OF VERY COLD
AIR AND STRONG WINDS WILL CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 25 DEGREES
BELOW ZERO OR GREATER FOR A PERIOD OF SEVERAL HOURS. FROST BITE
AND HYPOTHERMIA OR DEATH ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN
AGAINST THE COLD WHILE OUTSIDE.

&&

$$
519 
WWUS43 KTOP 081844
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CST FRI JAN 8 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-090245-
/O.CON.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1244 PM CST FRI JAN 8 2010

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY. 

* WINDS AND TEMPERATURES...SUSTAINED WINDS OF 5 TO 20 MPH WILL
  CONTINUE THIS AFTERNOON. THIS WILL COUPLE WITH BITTERLY COLD
  TEMPERATURES TO PRODUCE WIND CHILLS FROM 10 TO 20 DEGREES BELOW
  ZERO. WIND SPEEDS WILL DIMINISH THIS EVENING...BUT EVEN COLDER
  TEMPERATURES WILL CONTINUE TO PRODUCE DANGEROUS WIND CHILLS OF
  25 TO 30 DEGREES BELOW ZERO THROUGH SATURDAY MORNING.

* IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF 
  EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY 
  ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. 
  BLOWING AND DRIFTING OF SNOW WILL DIMINISH WITH THE WINDS 
  FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING IS ISSUED WHEN THE COMBINATION OF VERY COLD
AIR AND STRONG WINDS WILL CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 25 DEGREES
BELOW ZERO OR GREATER FOR A PERIOD OF SEVERAL HOURS. FROST BITE
AND HYPOTHERMIA OR DEATH ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN
AGAINST THE COLD WHILE OUTSIDE.

&&

$$
582 
WWUS43 KTOP 082113
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CST FRI JAN 8 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-090515-
/O.CON.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
313 PM CST FRI JAN 8 2010

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY. 

* WINDS AND TEMPERATURES...SUSTAINED WINDS OF 5 TO 10 MPH WILL
  CONTINUE THROUGH THE LATE EVENING HOURS. THIS WILL COUPLE WITH
  BITTERLY COLD TEMPERATURES TO PRODUCE WIND CHILLS FROM 10 TO 20
  DEGREES BELOW ZERO. WIND SPEEDS WILL DIMINISH BY LATE
  EVENING...BUT COLDER TEMPERATURES FALLING BELOW ZERO...ALONG
  WITH LIGHT WINDS...WILL PRODUCE DANGEROUS WIND CHILLS OF 25 TO
  30 DEGREES BELOW ZERO THROUGH SATURDAY MORNING.

* IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF 
  EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY 
  ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. 
  BLOWING AND DRIFTING OF SNOW WILL DIMINISH WITH THE WINDS 
  FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING IS ISSUED WHEN THE COMBINATION OF VERY COLD
AIR AND STRONG WINDS WILL CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 25 DEGREES
BELOW ZERO OR GREATER FOR A PERIOD OF SEVERAL HOURS. FROST BITE
AND HYPOTHERMIA OR DEATH ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN
AGAINST THE COLD WHILE OUTSIDE.

&&

$$
009 
WWUS43 KTOP 090322 AAA
WSWTOP

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CST FRI JAN 8 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-091130-
/O.CON.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
922 PM CST FRI JAN 8 2010

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY. 

* TEMPERATURES...BITTERLY COLD TEMPERATURES WILL PRODUCE
  DANGEROUS WIND CHILLS OF 25 TO 30 DEGREES BELOW ZERO THROUGH
  SATURDAY MORNING.

* IMPACTS...THE EXTREME WIND CHILLS WILL CAUSE FROSTBITE OF 
  EXPOSED SKIN IN A SHORT PERIOD OF TIME. THE EXTREME COLD MAY 
  ALSO CAUSE ANY UNPROTECTED PLUMBING TO FREEZE AND BURST. 
  BLOWING AND DRIFTING OF SNOW WILL DIMINISH WITH THE WINDS 
  FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING IS ISSUED WHEN THE COMBINATION OF VERY COLD
AIR AND STRONG WINDS WILL CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 25 DEGREES
BELOW ZERO OR GREATER FOR A PERIOD OF SEVERAL HOURS. FROST BITE
AND HYPOTHERMIA OR DEATH ARE LIKELY IF PRECAUTIONS ARE NOT TAKEN
AGAINST THE COLD WHILE OUTSIDE.

&&

$$
218 
WWUS43 KTOP 090634
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1234 AM CST SAT JAN 9 2010


KSZ008>012-020>024-026-034>040-054>056-058-059-091445-
/O.CAN.KTOP.WC.W.0001.000000T0000Z-100109T1800Z/
/O.NEW.KTOP.WC.Y.0002.100109T0634Z-100109T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1234 AM CST SAT JAN 9 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WIND
CHILL WARNING HAS BEEN CANCELLED. 

* TEMPERATURES...VERY COLD TEMPERATURES WILL PRODUCE WIND CHILLS OF
  15 TO 20 DEGREES BELOW ZERO THROUGH SATURDAY MORNING.

* IMPACTS...THESE WIND CHILLS CAN CAUSE FROSTBITE OF EXPOSED SKIN
  IN 30 MINUTES OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill warning went out at Jan 6, 11:22 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 6, 11:22 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CST WED JAN 6 2010

.UPDATE...

UPDATED FOR 06Z AVIATION FORECAST...AND FOR MINOR CHANGES TO THE
SHORT TERM FORECAST BASED ON CURRENT OBSERVED TRENDS.

&&

.DISCUSSION...

PLEASE SEE PREVIOUS FORECAST DISCUSSION BELOW.

&&

.AVIATION...

FALLING SNOW COMING TO AN END SHORTLY AT MHK TOP AND FOE. BLSN
WILL CONTINUE TO REDUCE VISIBILITIES FOR AT LEAST A FEW MORE
HOURS...BUT THERE IS SOME QUESTION TO JUST HOW LOW VIS WILL BE
REDUCED AT THE TAF SITES THEMSELVES. ACTUALLY HAVE CLEARING AND
VFR CONDITIONS UPSTREAM...AND HAVE REFLECTED THIS FOR A PERIOD IN
THE TAFS BUT SHOULD GO BACK DOWN TO MVFR CIGS SOON AFTER THE
CLEARING. MAY GO LOWER YET BY AFTERNOON BUT NOT CONFIDENT IN IFR
AT THIS TIME SO INDICATED A LOWER TREND. WINDS WILL REMAIN STRONG
AND GUSTY FROM THE NORTHWEST THROUGH THE TAF PERIOD.

BARJENBRUCH

&&

.PREV DISCUSSION... /ISSUED 533 PM CST WED JAN 6 2010/

DISCUSSION... POTENT SHORTWAVE TROUGH PUSHING SOUTHEAST OUT OF THE
NORTHERN ROCKIES EARLY THIS AFTERNOON. MORNING UPPER AIR DATA
SHOWED 700 TO 850MB THERMAL GRADIENTS OF ABOUT 10C ACROSS
KANSAS...BUT SOME UNSATURATED AREAS. ISENTROPIC LIFT THROUGH THE
DAY INITIALLY BROUGHT MINOR FREEZING DRIZZLE TO SOME AREAS THIS
MORNING...BUT MOISTENING THE COLUMN HAS RESULTED IN LIGHT TO
MODERATE SNOW FOR MUCH OF THE AREA THIS AFTERNOON. COLD FRONT WITH
THIS TROUGH WAS INTO NORTH CENTRAL KANSAS AT 20Z WITH 20-30KT
SUSTAINED WINDS AND SINGLE DIGIT TEMPS BEHIND.

EXPECT A COUPLE MORE BANDS OF SNOWFALL TO PUSH EAST ACROSS MAINLY
CENTRAL AND SOUTHERN AREAS THROUGH THE EVENING AS STRONG LOW LEVEL
FRONTOGENESIS AND GOOD PRESSURE ADVECTION ON THE 1.5 POTENTIAL
VORTICITY SURFACE MOVES IN. MAY STILL GET A FEW MORE INCHES OF SNOW
WITH THIS...WITH ACCUMULATIONS ENDING OVERNIGHT IN THE DRYING MID
AND UPPER LEVELS. INCREASING WINDS WILL PRESENT A BLOWING AND
DRIFTING SNOW CONCERN WITH PREVIOUS SNOWS FILLING DITCHES AND MANY
ROADWAYS ONLY MARGINALLY CLEARED. WINDS DONT DIMINISH MUCH THURSDAY
WITH ARCTIC HIGH PRESSURE CONTINUING TO BUILD IN...WITH AT LEAST
SOME DRIFTING PERSISTING. THE VERY COLD AIR AND BLUSTERY WINDS WILL
DROP WIND CHILL VALUES INTO AT LEAST ADVISORY RANGE FOR MOST AREAS
OVERNIGHT...AND CONTINUING THROUGH THURSDAY. FEEL THE BEST ROUTE TO
TAKE AT THIS TIME IS TO LET THE WINTER WEATHER HEADLINES
CONTINUE...WITH UNCERTAINTY ON HOW MUCH THE WINDS WILL KEEP
WIDESPREAD HAZARDOUS BLOWING AND DRIFTING OF THE SNOW GOING...AND
HESITATION ON DOWNGRADING OR CANCELING ANYTHING UNTIL THE SNOWFALL
ENDS. WILL CONTINUE TO HIT THE WIND CHILLS HARD IN THE GOING
PRODUCTS.

65

FOR THURSDAY NIGHT THROUGH SATURDAY...WINDS AND ARCTIC AIR ARE
THE MAIN STORY. A VERY DRY AIRMASS AND LITTLE IF ANY FORCING
SHOULD KEEP THE FORECAST DRY. HOWEVER TEMPERATURES AROUND 10 BELOW
ZERO AND WINDS OF 10 TO 20 MPH THURSDAY NIGHT WILL CREATE
DANGEROUSLY COLD WIND CHILL VALUES OF -25 TO -30 DEGREES.
CONFIDENCE IS HIGH THAT WE WILL MEET ADVISORY CRITERIA AND THINK
MOST AREAS WILL BE IN THE WARNING CRITERIA OF -25 OR LOWER SO WILL
ISSUE A WIND CHILL WATCH BEGINNING AT 6PM THUR AND WILL LET LATER
SHIFTS UPGRADE TO THE APPROPRIATE ADVISORY OR WARNING. ONE CONCERN
FOR WIND CHILLS INTO SATURDAY MORNING IS THE CENTER OF THE SFC
RIDGE BUILDS INTO THE AREA WITH WINDS DROPPING OFF. HOWEVER STILL
HAVE -15 TO -20 ACROSS MUCH OF THE AREA FRIDAY EVENING...SO HAVE
OPTED TO KEEP THE WATCH INTO SATURDAY MORNING FOR THE WHOLE
FORECAST AREA.

ANOTHER WAVE MOVES THROUGH THE AREA SUNDAY NIGHT. THE 12Z GFS IS A
LITTLE MORE MODERATED WITH THE AIRMASS INDICATING IT TO BE MORE OF
A MODIFIED PACIFIC AIRMASS. THEREFORE DO NOT EXPECT IT TO BE AS
COLD AS THE CURRENT SFC RIDGE BUILDING SOUTH NOW. BOTH THE GFS AND
ECMWF HAVE VERY LIMITED MOISTURE WITH THIS FRONT AND THE FORCING
AND SATURATION CURRENTLY APPEAR TO BE OUT OF PHASE WITH THIS
WAVE. SO DO NOT THING THERE WILL BE WIDESPREAD SNOW BUT WOULD NOT
BE SURPRISED IF THERE WERE SOME FLURRIES WITH THE FRONT THOUGH.
WITH IT BEING DAY 4 AND 5 WILL NOT WORRY ABOUT INCLUDING IT IN THE
FORECAST YET. HAVE UNDERCUT THE HPC NUMBERS FOR HIGHS ON MONDAY
THINKING CAA AND MOSTLY CLOUDY SKIES WILL KEEP HIGHS GENERALLY IN
THE 20S.

SHORTWAVE RIDGING DEVELOPS BY WEDNESDAY WITH A RETURN TO SOUTHERLY
WINDS. THIS MAY BE THE LIGHT AT THE END OF THE TUNNEL WITH TEMPS
WARMING ABOVE FREEZING. HAVE LOWER TO MID 30S GOING FOR WEDNESDAY.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR KSZ010-KSZ011-
KSZ012-KSZ024-KSZ026-KSZ040.

WIND CHILL WATCH FROM 6 PM THURSDAY TO NOON SATURDAY FOR KSZ008-
KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-
KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-
KSZ055-KSZ056-KSZ058-KSZ059.

WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR KSZ008-KSZ009-
KSZ020-KSZ021-KSZ022-KSZ023-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jan 6, 3:25 PM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CST WED JAN 6 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-072130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 PM CST WED JAN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES OF SNOW IS POSSIBLE
OVER EAST CENTRAL KANSAS WITH AROUND INCH OR LESS ELSEWHERE.
NORTHWEST WINDS WILL INCREASE AND BEGIN TO GUST UP TO AROUND 35
MPH THROUGH THE EVENING. THIS IS LIKELY TO CAUSE THE SNOW THAT HAS
ALREADY FALLEN TO BLOW AROUND AND DRIFT. WIND CHILL READINGS WILL
FALL INTO THE -15 TO -20 DEGREE RANGE OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BLOWING AND DRIFTING SNOW WILL CONTINUE TO BE A PROBLEM THROUGH
THE DAY THURSDAY.

VERY COLD AIR COMBINED WITH STRONG NORTHWEST WINDS WILL COMBINE TO
CREATE DANGEROUS WIND CHILL VALUES BY THURSDAY NIGHT. READINGS
BETWEEN -20 AND -30 DEGREES ARE LIKELY AND FROST BITE WILL POSE A
SIGNIFICANT HAZARD FOR ANYONE OUTSIDE THURSDAY THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

WOLTERS

In the hours before

Local storm report, Jan 6, 9:51 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
951 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     SNOW             4 E CARBONDALE          38.82N 95.61W
01/06/2010  M3.6 INCH        OSAGE              KS   NWS EMPLOYEE

&&
Local storm report, Jan 6, 10:06 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             4 ENE TOPEKA            39.07N 95.61W
01/06/2010  M2.9 INCH        SHAWNEE            KS   OFFICIAL NWS OBS

&&

BARJENBRUCH
Local storm report, Jan 6, 10:09 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             1 NNE NORTONVILLE       39.42N 95.33W
01/06/2010  E4.5 INCH        ATCHISON           KS   TRAINED SPOTTER

            DRIFTS TO 3.5 FEET

&&

BARJENBRUCH
Local storm report, Jan 6, 10:20 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             2 WNW LAWRENCE          38.98N 95.27W
01/06/2010  M4.3 INCH        DOUGLAS            KS   NWS EMPLOYEE

&&

BARJENBRUCH
Local storm report, Jan 6, 10:39 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     SNOW             ST. MARYS               39.19N 96.07W
01/06/2010  E3.0 INCH        POTTAWATOMIE       KS   LAW ENFORCEMENT

&&

BARJENBRUCH
Local storm report, Jan 7, 12:17 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1217 AM CST THU JAN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     SNOW             7 WSW TOPEKA            39.02N 95.80W
01/06/2010  M4.1 INCH        SHAWNEE            KS   TRAINED SPOTTER

            SNOW...AND BLOWING AND DRIFTING SNOW. ESTIMATED
            VISIBILITY 1/2 MILE.

&&

GARGAN

Nearby

Wind Chill Warnings in Kansas, 2010Every wind chill warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.